Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 71, NWS Miami, FL

June 10, 2009Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 10, 2009, 3:11 PM EDT for Collier County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2009, 3:11 PM EDT (19:11 UTC)
Expired
Jun 10, 2009, 3:51 PM EDT
In force
40 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Collier County, FL

The radar

The Miami radar (KAMX), 135 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 101911
SVRMFL
FLC021-102015-
/O.NEW.KMFL.SV.W.0071.090610T1911Z-090610T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
311 PM EDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COLLIER COUNTY IN SOUTH FLORIDA.

* UNTIL 415 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  EAST OF BELLE MEADE...AND MOVING NORTH AT 5 MPH.

* THE STORM WILL AFFECT...
  RURAL WESTERN COLLIER COUNTY
  AND SURROUNDING COMMUNITIES.

SEVERE TH   YEAR:      2009
                                          LATITUDE:   31 19 N                   
                                          LONGITUDE:  92 33 W                   

  TEMPERATURE IN F:       :PCPN:    SNOW:  WIND      :SUNSHINE: SKY     :PK WND 
================================================================================
1   2   3   4   5  6A  6B    7    8   9   10  11  12  13   14  15   16   17  18
                                     12Z  AVG MX 2MIN
DY MAX MIN AVG DEP HDD CDD  WTR  SNW DPTH SPD SPD DIR MIN PSBL S-S WX    SPD DR
================================================================================

 1  91  63  77  -1   0  12 0.00  0.0    0  3.8 14 150   M    M   1 1      18 150
 2  91  65  78   0   0  13 0.00  0.0    0  4.6 16 140   M    M   2 18     20 140
 3  90  68  79   0   0  14 0.19  0.0    0  3.6 30 260   M    M   5 1238   39 260
 4  81  68  75  -4   0  10 0.02  0.0    0  7.6 21 330   M    M   9 138    28 330
 5  85  62  74  -5   0   9 0.00  0.0    0  6.6 15 350   M    M   0        20  30
 6  87  59  73  -6   0   8 0.00  0.0    0  1.6 10 140   M    M   0 1      15 170
 7  88  62  75  -4   0  10 0.00  0.0    0  5.5 14 200   M    M   2 18     18 190
 8  92  65  79  -1   0  14 0.00  0.0    0  5.1 14 190   M    M   1 18     21 210
 9  94  70  82   2   0  17 0.00  0.0    0  5.8 15 210   M    M   3 128    20 220
================================================================================
SM  799  582         0 107  0.21     0.0  44.2          M       23              
================================================================================
AV 88.8 64.7                               4.9 FASTST   M    M   3    MAX(MPH)  
                                 MISC ---->  # 30 260               # 39  260   
================================================================================
NOTES:
# LAST OF SEVERAL OCCURRENCES

COLUMN 17 PEAK WIND IN M.P.H.

PRELIMINARY LOCAL CLIMATOLOGICAL DATA (WS FORM: F-6) , PAGE 2

                                          STATION:  ALEXANDRIA
                                          MONTH:    JUNE
                                          YEAR:     2009
                                          LATITUDE:   31 19 N                   
                                          LONGITUDE:  92 33 W                   

TEMPERATURE DATA      PRECIPITATION DATA       SYMBOLS USED IN COLUMN 16    

AVERAGE MONTHLY: 76.7   TOTAL FOR MONTH:   0.21    1 = FOG OR MIST              
DPTR FM NORMAL:  -2.3   DPTR FM NORMAL:   -1.32    2 = FOG REDUCING VISIBILITY  
HIGHEST:    94 ON  9    GRTST 24HR  0.19 ON  3- 3      TO 1/4 MILE OR LESS      
LOWEST:     59 ON  6                               3 = THUNDER                  
                        SNOW, ICE PELLETS, HAIL    4 = ICE PELLETS              
                        TOTAL MONTH:   0.0 INCH    5 = HAIL                     
                        GRTST 24HR     0.0         6 = FREEZING RAIN OR DRIZZLE 
                        GRTST DEPTH:   0           7 = DUSTSTORM OR SANDSTORM:  
                                                       VSBY 1/2 MILE OR LESS    
                                                   8 = SMOKE OR HAZE            
NO. OF DAYS WITH      WEATHER - DAYS WITH      9 = BLOWING SNOW             
                                                   X = TORNADO                  
MAX 32 OR BELOW:   0    0.01 INCH OR MORE:   2                                  
MAX 90 OR ABOVE:   5    0.10 INCH OR MORE:   1                                  
MIN 32 OR BELOW:   0    0.50 INCH OR MORE:   0                                  
MIN  0 OR BELOW:   0    1.00 INCH OR MORE:   0                                  

HDD (BASE 65)                                                                 
TOTAL THIS MO.     0    CLEAR  (SCALE 0-3)   7                                  
DPTR FM NORMAL     0    PTCLDY (SCALE 4-7)   1                                  
TOTAL FM JUL 1  1770    CLOUDY (SCALE 8-10)  1                                  
DPTR FM NORMAL  -138                                                            

CDD (BASE 65)                                                                 
TOTAL THIS MO.   107                                                            
DPTR FM NORMAL   -18    PRESSURE DATA                                         
TOTAL FM JAN 1   635    HIGHEST SLP M ON M                                      
DPTR FM NORMAL    84    LOWEST  SLP 29.85 ON  4                                 

REMARKS
2 follow-up statements
233 
WWUS52 KMFL 101941
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
341 PM EDT WED JUN 10 2009

FLC021-102015-
/O.CON.KMFL.SV.W.0071.000000T0000Z-090610T2015Z/
COLLIER FL-
341 PM EDT WED JUN 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WEST CENTRAL COLLIER COUNTY...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FIDDLERS CREEK.
THIS STORM WILL REMAIN NEARLY STATIONARY.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2600 8176 2601 8175 2604 8175 2613 8173
      2613 8154 2595 8160 2597 8167 2598 8167
      2598 8169
TIME...MOT...LOC 1939Z 303DEG 1KT 2606 8165

$$

BAXTER
292 
WWUS52 KMFL 101951
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
351 PM EDT WED JUN 10 2009

FLC021-101958-
/O.CAN.KMFL.SV.W.0071.000000T0000Z-090610T2015Z/
COLLIER FL-
351 PM EDT WED JUN 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COLLIER COUNTY IS
CANCELLED...

THE THUNDERSTORM ALONG U S 41 BETWEEN SR 9 51 AND SR 92 HAS WEAKENED BELOW
SEVERE LIMITS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED. HOWEVER THE THUNDERSTORM WILL STILL BE CAPABLE OF PRODUCING
LIGHTNING STRIKES...GUSTY WINDS TO 40 MPH...SMALL HAIL AND VERY HEAVY
RAINFALL. THERE IS A URBAN FLOOD ADVISORY IN EFFECT FOR THIS AREA UNTIL 
545 PM EDT THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR THE LATEST UPDATES ON THIS STORM.

LAT...LON 2600 8176 2601 8175 2604 8175 2613 8173
      2613 8154 2595 8160 2597 8167 2598 8167
      2598 8169
TIME...MOT...LOC 1948Z 303DEG 1KT 2606 8165

$$

BNB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:00 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 10, 3:00 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
300 PM EDT WED JUN 10 2009

.DISCUSSION...
THE MOST TRANQUIL AFTERNOON WITH RESPECT TO THUNDERSTORM ACTIVITY
IN SEVERAL WEEKS IS EXPECTED TO CONTINUE ACROSS SOUTH FLORIDA...
WITH VISIBLE SATELLITE DATA INDICATING ONLY A SCATTERED COVERAGE
OF CUMULUS CLOUDS ACROSS THE REGION. SHORT TERM MODELS REMAIN
CONSISTENT IN FORECASTING A GRADUAL WEAKENING AND ZONAL ELONGATION
OF THE LARGE MID-LEVEL ANTICYCLONE CURRENTLY CENTERED ACROSS
NORTHERN MEXICO DURING THE NEXT COUPLE OF DAYS...AS A SERIES OF
STRONG UPPER TROUGHS PROGRESS SOUTHEASTWARD AROUND SPLIT FLOW
BLOCK OVER THE PACIFIC NORTHWEST...AND EJECT EASTWARD ACROSS THE
CENTRAL PLAINS. AS THIS OCCURS...RIDGE AXIS ALOFT IS EXPECTED TO
SLOWLY SHIFT SOUTHWARD ALONG THE FLORIDA PENINSULA. THUS...EXPECT
MID-LEVEL SUBSIDENCE ASSOCIATED WITH INCREASING ANTICYCLONIC FLOW
ALOFT...COUPLED WITH THE SOUTHWARD ADVECTION OF A DRIER
AIRMASS...TO LIMIT THE COVERAGE OF AFTERNOON/EVENING SHOWER AND
THUNDERSTORM ACTIVITY ACROSS EASTERN HALF OF THE PENINSULA FOR AT
LEAST THE NEXT 24-36 HOURS. HOWEVER...MOISTURE SHOULD STILL BE
SUFFICIENT FOR THE DEVELOPMENT OF SCATTERED AFTERNOON CONVECTION
ALONG INLAND PENETRATING GULF COAST SEA BREEZE TODAY AND ON
THURSDAY...AND WITH POINT FORECAST SOUNDINGS INDICATING INCREASING
NORTHEASTERLY STEERING FLOW...WILL CONTINUE TREND OF HIGHEST POPS
FOR THE WESTERN INTERIOR/GULF COAST AND ADJACENT COASTAL WATERS.
EXPECT A SLIGHTLY HIGHER COVERAGE OF AFTERNOON THUNDERSTORMS
ACROSS THE ENTIRE REGION ON FRIDAY...AS MOISTURE VALUES BEGIN TO
INCREASE ACROSS THE AREA. WILL MAINTAIN A PERSISTENCE FORECAST FOR
BOTH MAXIMUM/MINIMUM TEMPERATURES...WITH MAV/MET GUIDANCE VERY
REASONABLE. EXPECT HIGHS TO REACH THE UPPER 80S/LOWER 90S EACH DAY
ALONG BOTH COASTS...WITH MID 90S POSSIBLE INTERIOR. LOWS WILL
CONTINUE TO FALL INTO THE UPPER 60S INTERIOR...LOWER/MID 70S GULF
COAST...AND MID/UPPER 70S ATLANTIC COAST. FINALLY...WITH LESS
CONVECTIVE DEBRIS CLOUD COVER AROUND DURING THE NIGHT...EXPECT
SUFFICIENT LOW-LEVEL MOISTURE AND LIGHT WINDS TO RESULT IN THE
DEVELOPMENT OF PATCHY FOG...MAINLY OVER THE INTERIOR PENINSULA.

THERE CONTINUES TO BE MUCH UNCERTAINTY IN THE EXTENDED FORECAST
THIS AFTERNOON...WITH THE OPERATIONAL GFS 10/12Z CYCLE NOW
TAKING A WEAK SURFACE LOW NORTHWARD ACROSS CUBA AND ACROSS THE
BAHAMAS THIS WEEKEND. THIS IS QUITE A CHANGE...ONCE AGAIN...FROM
THE 06Z CYCLE...WHICH TOOK A WEAK LOW SOUTHWEST OF THE AREA...AND
PLACED SOUTH FLORIDA IN A STRONG SOUTHEAST FLOW OF RICH TROPICAL
MOISTURE FOR THE FIRST PART OF NEXT WEEK. DUE TO RUN-TO-RUN
INCONSISTENCY IN THE GFS SOLUTION...WILL CONTINUE TO FAVOR THE
MORE REALISTIC ECMWF...WHICH BRINGS A SURFACE LOW NORTHWESTWARD
OVER THE WESTERN CARIBBEAN SEA. THIS WILL STILL RESULT IN
INCREASING EAST TO SOUTHEASTERLY FLOW ACROSS SOUTH FLORIDA...AND
SHOULD SERVE TO INCREASE RAIN CHANCES AS MOISTURE LEVELS INCREASE
FURTHER AND A WEAKNESS IN THE HEIGHT FIELD ALOFT DEVELOPS
OVERHEAD. HOWEVER... EXPECT THE INCREASING RAIN CHANCES TO COME
PRIMARILY IN THE FORM OF A HIGHER COVERAGE OF AFTERNOON/EVENING
SEA BREEZE CONVECTION... RATHER THAN IN WAVES OF RAIN/STORMS
ASSOCIATED WITH AN APPROACHING SURFACE LOW. IT STILL APPEARS AS IF
MID/UPPER-LEVEL HIGH WILL RESTRENGTHEN ACROSS THE SOUTHERN
PLAINS/LOWER MISSISSIPPI VALLEY REGION BY THE MIDDLE OF NEXT
WEEK...WITH RIDGE AXIS BUILDING BACK ACROSS THE AREA AND RESULTING
IN A SUBTLE DRYING TREND ONCE AGAIN BY THE END OF NEXT WEEK.

&&

.MARINE...
A LIGHT PRESSURE GRADIENT AND RESULTANT WINDS WILL CONTINUE TO
RESULT IN TRANQUIL CONDITIONS ACROSS THE LOCAL WATERS...OUTSIDE
OF AND SHOWER/THUNDERSTORM ACTIVITY. THUS...EXPECT PREVAILING SEAS
OF 1-2 FEET IN ALL OF THE LOCAL WATERS. STRONGER SOUTHEASTERLY
WINDS WILL LIKELY RESULT IN INCREASING SEAS ALL WATERS BY THE
BEGINNING OF THE WEEKEND.

&&

.FIRE WEATHER...
MINIMUM AFTERNOON RH VALUES WILL REMAIN ABOVE CRITICAL LEVELS
THROUGH THE FORECAST PERIOD...WITH NO FIRE WEATHER CONCERNS
ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  89  75  89 / 10 10 10 30
FORT LAUDERDALE  77  90  77  90 / 10 10 10 30
MIAMI            76  90  76  90 / 10 20 10 30
NAPLES           74  90  74  90 / 30 30 30 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...17/ERA
Hazardous weather outlook, Jun 10, 5:13 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
513 AM EDT WED JUN 10 2009

FLZ063-066>075-168-172>174-110015-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
513 AM EDT WED JUN 10 2009

...SCATTERED THUNDERSTORMS EXPECTED INTERIOR AND WEST THIS AFTERNOON...
...A FEW STORMS COULD BE STRONG...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING. FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY
RAINFALL, SMALL HAIL, AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE
WITH THE STRONGEST THUNDERSTORM ACTIVITY, MAINLY OVER THE INTERIOR
AND GULF COAST LOCATIONS.

HAIL: HAIL UP TO DIME SIZE IN DIAMETER WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS THIS AFTERNOON AND EVENING, MOST LIKELY
ACROSS INTERIOR AND SOUTHWESTERN SECTIONS OF MAINLAND SOUTH
FLORIDA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE DAILY THROUGH NEXT WEEK, ALTHOUGH
SOME DRIER AND MORE STABLE AIR MOVING INTO SOUTH FLORIDA MAY
RESULT IN FEWER STORMS DEVELOPING. LIGHTNING STRIKES AND LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY THREATS WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:46 PM EDTAreal Flood AdvisoryMFLCollier72 min
Jun 10, 4:31 PM EDTSpecial Weather StatementMFLCollier44 min
Jun 10, 6:16 PM EDTSpecial Marine WarningMFL59 min
Jun 10, 7:17 PM EDTSpecial Weather StatementMFLGlades43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.